Dermatologic Emergencies

    NextPrevious

    Dermatologic Emergencies

    Case: 40 year old male presenting with rash for one day. Patient recently started Bactrim, endorsing flu-like symptoms for the past 2 days. Chest and back are erythematous and warm. In the ED, patient is febrile and tachycardic. Based on the picture below what should you be worried about?

    sjs1

    Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)!

    SJS and TEN are entities of the same disease and represent a spectrum distinguished by severity. Incidence is highest in adults aged 20-40 years old, men and HIV-infected individuals. Medications are the most common precipitators of SJS and TEN, especially sulfa antibiotics and anticonvulsants, however there is a large list of meds that can trigger SJS/TEN. In children, mycoplasma pneumoniae is a common precipitating factor.

    Patient’s generally have preceding flu-like symptoms with malaise, fever, myalgias and arthralgias. The cutaneous symptoms usually start with target-like lesions, erythematous macules or diffuse erythema that progresses to bullae and eventual sloughing of the skin. Patients will have positive Nikolsky sign. Mucous membranes (oral, ocular and urogenital) are involved in ~90% of SJS/TEN.

    Severity and prognosis are related to amount skin involvement. SJS is the less severe condition with <10% of total body surface area with epidermal detachment. TEN has >30% of body surface involvement. Epidermal detachment with 10-30% is a mixed diagnosis, called an SJS/TEN overlap.

    Treatment is mainly supportive including removing the offending agent, fluids, correcting electrolyte imbalances, skin care and pain control. Steroids and IVIG are controversial. Patients should be admitted generally to the ICU or burn unit based on severity of disease.

    Mortality rate ranges from 10% for SJS to more than 30% for TEN. Complications include fluid losses, electrolyte imbalances, super-infections leading to sepsis and shock.

    Sources

    Thomas, J. Jeremy, et al.. “Chapter 245. Serious Generalized Skin Disorders.” Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. Eds. Judith E. Tintinalli, et al. New York, NY: McGraw-Hill, 2011.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious